Don't know what to do

2 months ago I got diagnosed with Hypothyroidism, my TSH levels then were 7.7 and I felt awful at the time, I couldn't concentrate, I was always tired and I was piling on the pounds. My GP put me on Levothyroxine 50 mcg, I had my second bloodtests last tuesday and they came out at 3.7 and I got told that's normal, now when I first started taking the Levothyroxine I started to feel human again, the cloud lifted off my head and I could think again. Two weeks ago it started going downhill again and today I just feel like crying, I can't think straight, I'm so tired, all I do is lie in bed, can it be that my threshold for the TSH levels is lower than the 3.7 it is now? I am going to make another appointment with my GP on monday but I don't know what to say to her, I'm afraid that I'll just sound like a hypochondriac... *sigh* any tips or am I just going crazy?

7 Replies

oldestnewest
  • Glow, nice to meet you, sorry to hear of your struggles. It is good news that you felt immediate improvement though which is a good sign.

    You do need an increase in thyroxine (in my opinion - I am not medically qualified) as you are still symptomatic and ideally your TSH would be under 1 and your Free T4 at the top of the range. To help you when you talk to your GP (or you could try to see another GP at your surgery) take a copy of the little book that you can get at most good Chemists for £4.99 written by Dr Toft as he states the above.

    Your GP is assuming that your TSH just needs to be within the ref range but most folk don't feel well unless their TSH is under 1. The other things to know are to only take your meds with water and don't have anything else to eat or drink for at least half an hour later.

    Also if you are taking iron or calcium, take these supplements at least 4 hours later.

    Also try to stick to the same brand as sometimes Pharmacists give you different brands of levothyroxine.

    If you are taking HRT or the contraceptive pill you often need a higher dose of levothyroxine too.

    It can take a few months after you are fully medicated to feel well.

    a TSH of 3.7 is too high, especially when you think that in USA and Germany they start to treat hypo with a TSH above 3.

    Hope this helps

  • I had the same problem.TSH started at 11 and so i commenced on 100mcg of thyroxine. Initially started to feel better but after a couple of weeks things started to decline again. Had another blood test which showed TSH was in the upper 3's but that i had had the test a little early so i needed to repeat it in a couple of weeks. Had noticed on the GP's screen that my initial GP had stated that my TSH had still been too high and that at this level [upper 3's] my thyroxine would need to be increased.Next visit was with a GP registrar [trainee GP]. TSH had risen to over 4 but he said to repeat test in 6 weeks- pointed out what the previous GP had said but he wouldn't budge - no increase in thyroxine.Meanwhile continued to have symptoms.Then fate stepped in and when i phoned surgery for my next test result,a different GP answered the phone.Levels were over 5 and she agreed that this was far too high and that they should be within 1-2. Thyroxine was increased and each time i started to feel better,followed by a slump.Eventually TSH came back at 1.26 and i felt great - the garden and house haven't looked so good in ages!!However pharmacy had changed the brand of the 50mcg thyroxine and i have started getting symptoms again so will be having another test - could be coincidence but we shall wait and see. It took over 8 months to get to a decent level and for me to get back to MY normal.My advice would be to find a sympathetic GP who has some knowledge of hypothyroidism and what the TSH levels shoul be.I had the feeling better followed by feeling worse, so no you are not a hypocondriac.Hope this helps.

  • Hi wendyc,

    It's usual to check the TSH 8 weeks after a dose change (it used to be 6 weeks) as it takes at least 6 weeks for the TSH to fully change after a change in dosage, which might be why one of your docs said your test was a little early.

    Having a change in brand can really affect how you feel for some of us. I do have some links somewhere about this but my PC is rather poorly atm & I can't access all my info.

    Ask your GP if s/he will do another thyroid test for you if you continue to feel not as good and/or prescribe a named brand instead for you and see if that helps.

    Hope this helps!

  • Wendy, this is great news that just getting your TSH lower has helped. Having a good relationship with your Pharmacist seems to be key also because it really does make a difference (for some) when you switch brands.

  • TSH now 10.13 compared to 1.26 back in April!! .Back to square one and on even more thyroxine. At least i know that i was right in thinking that my bloods had deteriorated .

  • Hi Glow,

    Don't worry you're NOT a hypochondriac! It's really common to feel like this when you're starting out on treatment.

    See my reply to Mandy at thyroiduk.healthunlocked.co... on 11th June. There’s lots more information there that should help you reach an agreement with your doctor.

    Point out to your GP that if she increases your thyroxine then your results are highly likely to still be in range, just further down the range. See where your TSH falls on the graph in this article about normal TSH at tinyurl.com/yyodja and show it to your doctor too.

    Make sure that you get your reference ranges as well as the actual levels each time that you get a test done.

    Good luck!

  • Thank you all for your answers, they've really helped me feel better about things (I've had to make a new account as I've somehow messed up the other one and keep getting an error whenever I try to log in)

    I do take my meds the first thing in the morning with water and don't eat or drink anything for 45 minutes, juggling that with going to work starving can be tough but I can live with it if it means that I'll feel as good as I did when I first started on the meds. I first got told that I probably had an underactive thyroid about 7 years ago but then I moved countries a couple of times and ignored what I had been told, 4 years ago I finally went to my GP and said that I thought my thyroid might be underactive and voila, 4 years after that I finally got to go on the meds (i.e. when it jumped up to about 8.9 and then down to 7.7) .

    Suze, I'm definitely going to have a look for that book and see what my gp thinks, I've not been with her for long and she seems willing to listen to me, after all she is the first doctor to actually put me on meds, the other three I had before her made me feel like I was being paranoid.

    Wendy, my flat hadn't been this clean for years when I first started the meds, I didn't overdo it, I just suddenly had the energy to do the little tasks, like washing the dishes after dinner, hoovering etc, but now it's going back to the old sorry state it was in before the meds.

    Thank you Barbara for those links and I will print out that graph to show my GP, it is a real eye opener.

    Thank you all very much for your help and for your answers, I really, really appreciate them.

You may also like...